Eruptive purpuric papules on the arms; a case of chemotherapy-induced inflammation of actinic keratoses and review of the literature.

Cindy J. Chambers, Helen Liu, Clifton R. White, Kevin P. White, Victoria R. Sharon

Research output: Contribution to journalArticle

Abstract

Chemotherapy-induced inflammation of actinic keratosis can present in patients with subclinical actinic keratoses that become erythematous and pruritic within weeks of initiating systemic chemotherapy. The reaction is limited to sun-exposed areas and, classically, histologic findings of parakeratosis and epidermal necrosis with keratinocyte nuclear pleomorphism are present. Exuberant reactions with extensive epidermal necrosis may lead to subepidermal vesiculation. We report a case of a 67-year-old man with a history of chronic hepatitis B virus infection and recently diagnosed squamous cell carcinoma of the lung who was noted to have progressive asymptomatic violaceous papules on the extensor forearms and distal upper arms while hospitalized for possible sepsis following initiation of chemotherapy. A dermatology consulatation was requested to rule out possible vasculitis. It is important to recognize chemotherapy-induced inflammation of actinic keratoses in predisposed patients; it may be managed successfully with topical corticosteroids and does not necessitate discontinuation of the offending chemotherapeutic agent.

Original languageEnglish (US)
Pages (from-to)21246
Number of pages1
JournalDermatology Online Journal
Volume20
Issue number1
StatePublished - 2014

Fingerprint

Actinic Keratosis
Arm
Inflammation
Drug Therapy
Necrosis
Parakeratosis
Chronic Hepatitis B
Solar System
Virus Diseases
Vasculitis
Dermatology
Keratinocytes
Hepatitis B virus
Forearm
Squamous Cell Carcinoma
Sepsis
Adrenal Cortex Hormones
Lung

ASJC Scopus subject areas

  • Dermatology

Cite this

Eruptive purpuric papules on the arms; a case of chemotherapy-induced inflammation of actinic keratoses and review of the literature. / Chambers, Cindy J.; Liu, Helen; White, Clifton R.; White, Kevin P.; Sharon, Victoria R.

In: Dermatology Online Journal, Vol. 20, No. 1, 2014, p. 21246.

Research output: Contribution to journalArticle

Chambers, Cindy J. ; Liu, Helen ; White, Clifton R. ; White, Kevin P. ; Sharon, Victoria R. / Eruptive purpuric papules on the arms; a case of chemotherapy-induced inflammation of actinic keratoses and review of the literature. In: Dermatology Online Journal. 2014 ; Vol. 20, No. 1. pp. 21246.
@article{12844ce740b84e4298a0cae6d575d924,
title = "Eruptive purpuric papules on the arms; a case of chemotherapy-induced inflammation of actinic keratoses and review of the literature.",
abstract = "Chemotherapy-induced inflammation of actinic keratosis can present in patients with subclinical actinic keratoses that become erythematous and pruritic within weeks of initiating systemic chemotherapy. The reaction is limited to sun-exposed areas and, classically, histologic findings of parakeratosis and epidermal necrosis with keratinocyte nuclear pleomorphism are present. Exuberant reactions with extensive epidermal necrosis may lead to subepidermal vesiculation. We report a case of a 67-year-old man with a history of chronic hepatitis B virus infection and recently diagnosed squamous cell carcinoma of the lung who was noted to have progressive asymptomatic violaceous papules on the extensor forearms and distal upper arms while hospitalized for possible sepsis following initiation of chemotherapy. A dermatology consulatation was requested to rule out possible vasculitis. It is important to recognize chemotherapy-induced inflammation of actinic keratoses in predisposed patients; it may be managed successfully with topical corticosteroids and does not necessitate discontinuation of the offending chemotherapeutic agent.",
author = "Chambers, {Cindy J.} and Helen Liu and White, {Clifton R.} and White, {Kevin P.} and Sharon, {Victoria R.}",
year = "2014",
language = "English (US)",
volume = "20",
pages = "21246",
journal = "Dermatology Online Journal",
issn = "1087-2108",
publisher = "Department of Dermatology UC Davis",
number = "1",

}

TY - JOUR

T1 - Eruptive purpuric papules on the arms; a case of chemotherapy-induced inflammation of actinic keratoses and review of the literature.

AU - Chambers, Cindy J.

AU - Liu, Helen

AU - White, Clifton R.

AU - White, Kevin P.

AU - Sharon, Victoria R.

PY - 2014

Y1 - 2014

N2 - Chemotherapy-induced inflammation of actinic keratosis can present in patients with subclinical actinic keratoses that become erythematous and pruritic within weeks of initiating systemic chemotherapy. The reaction is limited to sun-exposed areas and, classically, histologic findings of parakeratosis and epidermal necrosis with keratinocyte nuclear pleomorphism are present. Exuberant reactions with extensive epidermal necrosis may lead to subepidermal vesiculation. We report a case of a 67-year-old man with a history of chronic hepatitis B virus infection and recently diagnosed squamous cell carcinoma of the lung who was noted to have progressive asymptomatic violaceous papules on the extensor forearms and distal upper arms while hospitalized for possible sepsis following initiation of chemotherapy. A dermatology consulatation was requested to rule out possible vasculitis. It is important to recognize chemotherapy-induced inflammation of actinic keratoses in predisposed patients; it may be managed successfully with topical corticosteroids and does not necessitate discontinuation of the offending chemotherapeutic agent.

AB - Chemotherapy-induced inflammation of actinic keratosis can present in patients with subclinical actinic keratoses that become erythematous and pruritic within weeks of initiating systemic chemotherapy. The reaction is limited to sun-exposed areas and, classically, histologic findings of parakeratosis and epidermal necrosis with keratinocyte nuclear pleomorphism are present. Exuberant reactions with extensive epidermal necrosis may lead to subepidermal vesiculation. We report a case of a 67-year-old man with a history of chronic hepatitis B virus infection and recently diagnosed squamous cell carcinoma of the lung who was noted to have progressive asymptomatic violaceous papules on the extensor forearms and distal upper arms while hospitalized for possible sepsis following initiation of chemotherapy. A dermatology consulatation was requested to rule out possible vasculitis. It is important to recognize chemotherapy-induced inflammation of actinic keratoses in predisposed patients; it may be managed successfully with topical corticosteroids and does not necessitate discontinuation of the offending chemotherapeutic agent.

UR - http://www.scopus.com/inward/record.url?scp=84907086883&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84907086883&partnerID=8YFLogxK

M3 - Article

C2 - 24456949

VL - 20

SP - 21246

JO - Dermatology Online Journal

JF - Dermatology Online Journal

SN - 1087-2108

IS - 1

ER -